Colorado, 2009

Hail and Damaging Winds in Colorado, July 12, 2009

July 12, 2009 · NWS BOU · 10 events in 4 counties and zones

Severe thunderstorms produced large hail and strong winds across Logan, Lincoln and Washington and Weld Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and strong winds across Logan, Lincoln and Washington and Weld Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:20 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 12, 2:20 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN JUL 12 2009

.SHORT TERM...SCATTERED CONVECTION CURRENTLY ACROSS MOUNTAINS AND
FOOTHILLS...WITH ISOLATED STORMS OVER LARIMER AND NORTHERN WELD COUNTIES
AND ALONG THE PALMER DIVIDE. MAJORITY OF PLAINS STILL CAPPED...AS
NOTED BY THE LARGE AREA OF CIN IN THE LAPS SURFACE ANALYSIS. THE CIN
HAS BEEN DECREASING DURING THE PAST FEW HOURS...AS CAPE VALUES CLIMB
INTO THE 1000-1500 J/JG RANGE. MODEL QG VERTICAL VELOCITY PROGS SHOW
SOME ASCENT THIS EVENING...SHOULD HELP ERODE THE REMAIDER OF THE CIN
AND AID IN SUSTAINING STORMS ON THE PLAINS. WILL CONTINUE WITH THE
SCATTERED POPS FOR THE EVENING. SURFACE SURGE CURRENTLY MOVING
SOUTHWEST ACROSS WELD...LARIMER...MORGAN AND WASHINGTON COUNTIES...
WHICH IS INCREASING THE LOW LEVEL UPSLOPE. OVERALL...SHEAR IS
FAIRLY WEAK...BUT LOW LEVEL EASTERLIES SHOULD INCREASE THE SHEAR A
BIT. SEVERE THREAT APPEARS MARGINAL...WITH BEST POTENTIAL EAST OF A
FORT MORGAN TO LIMON LINE WHERE DEWPOINTS ARE INCHING TOWARD 1600
J/KG. SPC IS MONITORING PLAINS FOR POTENTIAL WATCH. PRECIPITABLE
WATER VALUES HAVE CLIMBED TO AROUND NINE TENTHS OF AN INCH. COULD
SEE SOME HEAVY RAINS WITH THE STORMS. ACTIVITY EXPECTED TO MOVE EAST
OF THE CWA AROUND MIDNIGHT AS WEAK SUBIDENCE MOVES INTO AREA. WILL
LEAVE THE SLIGHT CHANCE NEAR THE EASTERN BORDER AND MOUNTAINS
OVERNIGHT. ON MONDAY...RIDGE REMAINS CENTERED ACROSS TEXAS WITH
SOUTHWEST FLOW ALOFT OVER CWA. LITTLE CHANGE IN OVERALL PATTERN...
BOTH NAM AND GFS SHOWING PRECIPITABLE WATER VALUES INCREASING TO
AROUND AN INCH DURING THE AFTERNOON. WEAK UPPER TROUGH EXPECTED TO
SLIDE ACROSS WYOMING DURING THE AFTERNOON...SHOULD PROVIDE THE LIFT
FOR STORM DEVELOPMENT. SCATTERED POPS STILL LOOK ON TRACK FOR
MOUNTAINS AND ALONG FOOTHILLS. FORECAST SOUNDINGS SHOW CAPES AROUND
1000-1500 J/KG FOR THE PLAINS DURING THE AFTERNOON. SHEAR INCREASES
A BIT AS SURFACE FLOW SHIFTS TO SOUTHEAST. CANNOT RULE OUT THE
POTENTIAL FOR A FEW SEVERE STORMS...THOUGH MAIN THREAT WILL BE HEAVY
RAIN. TEMPERATURE AND THICKNESS PROGS SUGGEST HIGHS AROUND 90
ACAROSS THE PLAINS. GUIDANCE MAY BE A BIT HIGH...WILL CONTINUE WITH
THE CURRENT TEMPERATURE GRIDS.

.LONG TERM...MODELS HAVE THE UPPER RIDGE FLATTEN OUT MONDAY NIGHT
AND TUESDAY AS THE BOTTOM OF AN UPPER TROUGH MOVES ACROSS THE
FORECAST AREA.  THE UPPER TROUGH LOOKS A BIT MORE SUBSTANTIAL THAN
IT HAS OVER THE PAST FEW RUNS.  BY WEDNESDAY INTO WEDNESDAY
NIGHT...THE UPPER RIDGE BUILDS BACK SOUTH AND SOUTHWEST OF
COLORADO.  THE WEST-SOUTHWESTERLY FLOW ALOFT IS PRETTY STRONG MONDAY
NIGHT INTO TUESDAY EVENING.  BY WEDNESDAY MORNING...DUE WESTERLY
FLOW ALOFT IS PROGGED BEHIND THE UPPER TROUGH.  THE QG VERTICAL
VELOCITY FIELDS HAVE UPWARD SYNOPTIC SCALE MOTION PROGGED MONDAY
NIGHT INTO EARLY TUESDAY...THEN DOWNWARD MOTION THROUGH EARLY
WEDNESDAY MORNING.  THE SYNOPTIC SCALE ENERGY ON WEDNESDAY IS
BENIGN.  TUESDAY'S BOUNDARY LAYER FLOW IS DOMINATED BY A DOWNSLOPING
COMPONENT.   A DECENT SURGE OF COOLER AIR AND UPSLOPE FLOW MOVES IN
TUESDAY EVENING LATE.  WEDNESDAY'S LOW LEVEL WINDS MAINTAIN AN
EASTERLY COMPONENT.   FOR MOISTURE...THERE IS A GRADUAL DRYING TREND
MONDAY EVENING THROUGH WEDNESDAY MORNING...THEN A BIT OF AN INCREASE
IS INDICATED.   THE PRECIPITABLE WATER VALUES RANGE FROM 0.50 TO
0.70 INCH MONDAY NIGHT INTO WEDNESDAY MORNING.  THEY INCREASE INTO
THE 0.80 TO 1.00 INCH RANGE FOR LATE DAY WEDNESDAY.  THE BOUNDARY
LAYER DEW POINT PROGGS SHOW UPPER 30 AND 40S F READINGS OVER MOST OF
THE PLAINS AND FOOTHILLS MONDAY NIGHT THROUGH MID DAY WEDNESDAY.
THE FAR EASTERN BORDER AREAS HAVE HIGH READINGS MONDAY NIGHT AND
MUCH OF TUESDAY.  BY WEDNESDAY AFTERNOON...DEW POINT TEMPERATURES
WARM INTO THE 50S F FOR ALL THE PLAINS.  THERE IS A WEAK THETA-E
AXIS OVER THE FORECAST AREA MONDAY EVENING...THE BETTER ONE IS WELL
EAST.  THERE IS NOTHING ON TUESDAY.  BY WEDNESDAY AFTERNOON THERE IS
A THETA-E AXIS OVER THE EASTERN HALF OF THE FORECAST AREA.  THE
LAPSE RATES ARE PRETTY STEEP BOTH MONDAY EVENING AND LATE DAY
TUESDAY WITH A BIT OF MID LEVEL CAP PROGGED.  ON WEDNESDAY...AFTER
THE SURGE...THERE IS STRONG LOWER-TO-MID LEVEL CAP OVER MOST OF THE
PLAINS LATE IN THE DAY.  THERE IS SOME CAPE OVER THE EASTERN
TWO-THIRDS OF THE PLAINS MONDAY EVENING.  THERE IS MEAGER CAPE OVER
THE PLAINS LATE DAY TUESDAY ...SAME FOR WEDNESDAY LATE DAY.   THE
QPF FIELDS HAVE A BIT OF MEASURABLE RAIN MONDAY EVENING...EVEN LESS
FOR LATE DAY TUESDAY AND ONLY ON THE NAM.  THERE IS A BIT OVER THE
SOUTHERN FORECAST AREA LATE WEDNESDAY.  FOR POPS...10-30%S LOOK GOOD
MONDAY EVENING...THEN 0-20%S LATE DAY DAY TUESDAY AND WEDNESDAY.
FOR TEMPERATURES... TUESDAY'S HIGHS ARE CLOSE TO MONDAY'S.
WEDNESDAY'S ARE 3-6 C COOLER.  FOR THE LATER DAYS...THURSDAY THROUGH
SUNDAY...MODELS HAVE A FAIRLY HIGH-AMPLITUDE UPPER RIDGE MAINLY TO
OUR IMMEDIATE WEST.  A DECENT UPPER TROUGH OVER EASTERN NORTH
AMERICA MAY BRING US A COLD FRONT OR TWO...WITH NORTHWESTERLY FLOW
ALOFT FOR THE FORECAST AREA THROUGH THE PERIOD.  NOW THE GFS HAS
SATURDAY THE COLD DAY.  THIS DIFFERS SOMEWHAT FROM YESTERDAY'S 12Z
RUNS.  WE'LL SEE.  WITH KEEP MINIMAL LATE-DAY POPS IN FOR NOW AND
KEEP TEMPERATURES AROUND NORMALS.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
THE FOOTHILLS AND SPREAD ACROSS THE AREA THOUGH AROUND 04Z. A FEW
STORMS COULD AFFECT AREA AIRPORTS...WITH WIND GUSTS TO 40 KTS AS
WELL AS BRIEF HEAVY RAIN. VFR CONDITIONS SHOULD PREVAIL...THOUGH
CEILINGS COULD BE LOW ENOUGH TO AFFECT ILS APPROACHES. CHANCE FOR
STORMS MONDAY AFTER 18Z...WITH GUSTY OUTFLOW WINDS THE MAIN THREAT.
COULD SEE BRIEF HEAVY RAIN WHICH COULD BRIEFLY LOWER VISIBILITIES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/RJK
Hazardous weather outlook, Jul 12, 9:40 AM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT SUN JUL 12 2009

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND ALONG THE FOOTHILLS...SPREADING ACROSS THE PLAINS DURING THE
AFTERNOON AND EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH.

SOME STORMS COULD BECOME SEVERE ACROSS THE PLAINS...PRODUCING LARGE
HAIL...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY
RAINFALL. THE GREATEST THREAT FOR THE SEVERE STORMS WILL BE IN AREAS
EAST OF A FORT MORGAN TO LIMON LINE WHERE LOW LEVEL MOISTURE AND
INSTABILITY WILL BE THE GREATEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
FOOTHILLS AND PLAINS LATE DAY MONDAY...WITH A SLIGHT CHANCE IN THE
MOUNTAINS.  FROM TUESDAY THROUGH NEXT SATURDAY THERE WILL BE A
SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR ALL THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM FOR THE NORTHEAST
PLAINS.

D-L/RJK

In the hours before

Special weather statement, Jul 12, 2:10 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT SUN JUL 12 2009

COZ041-046-047-122200-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
310 PM MDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LINCOLN COUNTY
  SOUTHERN ELBERT COUNTY

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS FORMING OVER SOUTHERN AND SOUTHEAST ELBERT
COUNTY AND SOUTHERN LINCOLN COUNTY. THE STRONGEST STORM LOCATED NEAR
PUNKIN CENTER...OR 29 MILES SOUTH OF LIMON...MAY PRODUCE PENNY SIZE
HAIL...AND WIND GUSTS TO AROUND 50 MPH AND VERY HEAVY RAINFALL.
OTHER STORMS IN THE AREA MAY ALSO PRODUCE HAIL AND STRONG GUSTY
WINDS AS THEY CONTINUE TO STRENGTHEN. THESE THUNDERSTORMS WERE
NORTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIMLA...
PUNKIN CENTER...MATHESON...LIMON...KUTCH...KARVAL...HUGO...GENOA...
FORDER AND ELBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL ALSO PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING.
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3912 10406 3912 10463 3929 10464 3947 10341
      3870 10322 3862 10405
TIME...MOT...LOC 2104Z 236DEG 15KT 3885 10369

BAKER
Special weather statement, Jul 12, 2:11 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
311 PM MDT SUN JUL 12 2009

COZ041-046-047-122200-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
311 PM MDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LINCOLN COUNTY
  SOUTHERN ELBERT COUNTY

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS FORMING OVER SOUTHERN AND SOUTHEAST ELBERT
COUNTY AND SOUTHERN LINCOLN COUNTY. THE STRONGEST STORM LOCATED NEAR
PUNKIN CENTER...OR 29 MILES SOUTH OF LIMON...MAY PRODUCE PENNY SIZE
HAIL...AND WIND GUSTS TO AROUND 50 MPH AND VERY HEAVY RAINFALL.
OTHER STORMS IN THE AREA MAY ALSO PRODUCE HAIL AND STRONG GUSTY
WINDS AS THEY CONTINUE TO STRENGTHEN. THESE THUNDERSTORMS WERE
MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIMLA...
PUNKIN CENTER...MATHESON...LIMON...KUTCH...KARVAL...HUGO...GENOA...
FORDER AND ELBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL ALSO PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING.
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3912 10406 3912 10463 3929 10464 3947 10341
      3870 10322 3862 10405
TIME...MOT...LOC 2104Z 236DEG 15KT 3885 10369

BAKER

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
July 12, 3:28 PM MST
Where
Washington County, 2.62 mi SW of Cope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.640, -102.880

Hail, Lincoln

When
July 12, 3:37 PM MST
Where
Lincoln County, 12.96 mi W of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -103.770

Thunderstorm Wind, Lincoln

When
July 12, 4:06 PM MST
Where
Lincoln County, 7.42 mi SSW of Karval
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -103.580

Strong thunderstorm winds snapped tree branches two inches in diameter.

Thunderstorm Wind, Weld

When
July 12, 4:18 PM MST
Where
Weld County, 3.47 mi SW of Nunn
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.660, -104.810

Thunderstorm Wind, Weld

When
July 12, 4:28 PM MST
Where
Weld County, 0.52 mi W of Pierce
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.630, -104.760

Hail, Washington

When
July 12, 4:30 PM MST
Where
Washington County, 9.78 mi SW of Arickaree
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.580, -103.200

Thunderstorm Wind, Weld

When
July 12, 4:55 PM MST
Where
Weld County, 3.49 mi N of Galeton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.570, -104.590

Intense thunderstorm winds destroyed a small shed.

Hail, Washington

When
July 12, 5:54 PM MST
Where
Washington County, 10.38 mi S of Otis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.000, -102.940

Hail, Logan

When
July 12, 6:47 PM MST
Where
Logan County, 7.62 mi S of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -102.820

Hail, Logan

When
July 12, 7:35 PM MST
Where
Logan County, 11.05 mi S of Dailey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.490, -102.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182043, 182045, 182049, 182050, 182051, 182046, 182054, 182055, 182056, 182057.